“We got our hands on naloxone to keep at our house, but it was too late, we’d already lost a friend. We kept thinking, if only we had it a few days earlier… if only we knew. ODs happen so quickly, and this tiny bottle can buy you time - time is EVERYTHING when someone’s life is in the balance”- Female in her 20’s.
What is Nyxoid and naloxone?
Nyxoid is a nasal spray version of naloxone, a lifesaving drug that reverses the effects of an opioid overdose. Naloxone can be used in overdoses from most opioids - including prescription drugs like morphine, fentanyl and methadone, and illicit drugs like heroin, opium, or synthetic opioids.
Nyxoid nasal spray is just as effective as injectable naloxone and is easy to use. Nyxoid takes about 2-3 minutes to reverse the effects of an opioid overdose.
We've got instructions here on how to use injectable naloxone, or read on to find out how to use the nasal spray form.
Nyxoid can come as part of a naloxone kit or on its own as a prescription.
Who should carry Nyxoid?
If you use opioids, whether they are prescription drugs or illicit drugs like heroin, it is always a good idea to have some form of naloxone with you.
If you are a caregiver, whānau member or close friend of someone who uses opioids it may also be a good idea to carry or have access to Nyxoid / naloxone.
While people who regularly inject drugs may find injectable naloxone ampules (liquid) simple to use, Nyxoid nasal spray can be an easier option for people who are not used to using needles/syringes. Remember, if you are experiencing an opioid overdose, you likely won’t be able to administer naloxone to yourself - someone will have to do it for you.
When should I use Nyxoid?
You should use Nyxoid if you think someone is experiencing an opioid overdose. Some of the signs of this are:
- Unconsciousness and the person doesn’t respond to their name or being touched
- Difficulty breathing
- Making choking, gurgling or snoring sounds
- Blue lips, tongue and hands and their skin is cool and pale
- Pinpoint pupils
If you aren’t sure whether someone is experiencing an opioid overdose, you should use Nyxoid anyway. Nyxoid won’t hurt the person if they aren’t overdosing.
There is no maximum dose of Nyxoid - meaning that you are not at risk of giving someone too much.
How do I use Nyxoid?
Every time you get Nyxoid, it will come with instructions about how to use it. Always keep these instructions with your Nyxoid in case someone has to use it on you. You may also be taught how to use it by a pharmacist, doctor or health service giving it to you.
Nyxoid is very easy to use, you just follow a few simple steps. Remember, each nasal spray can only be used once.
- Always call an ambulance on 111 before you administer Nyxoid. Let them know you think someone is experiencing an opioid overdose. The person may still need medical help after you give them Nyxoid.
- Support the person’s neck and gently lay them on their back, letting their head tilt back.
- Make sure their nose area is clear from blood, mucus, or any other object. If it isn’t clear, remove the blockage first.
- Take Nyxoid out of the blister pack. Place your thumb on the bottom of the spray and two fingers on either side of the nozzle. Make sure not to press down just yet.
- Insert the device into one of the person’s nostrils. Now push firmly on the bottom of the spray until it makes a ‘click’ sound. This means the naloxone is released.
- You can then remove the nozzle from the person’s nostril and place them on their side, in the recovery position.
- If they don’t regain consciousness or start breathing normally after 2-3 minutes, you can use a new nasal spray in the other nostril, repeating the process.
You can repeat the process as many times as you need to until help arrives.
Where do I get Nyxoid?
Unfortunately, New Zealand doesn’t have many programs that give takeaway Nyxoid / naloxone to people who need it. Right now, you can buy Nyxoid / naloxone from some pharmacies as part of a ‘naloxone kit’ or you can have it prescribed to you by a doctor.
You can also talk with your local Needle Exchange Programme or opioid substitution therapy (OST) about how to access naloxone.
What is Lemon Tekking?
It’s mushroom foraging season here in Aotearoa and we’ve been hearing from a growing number of people who are trying lemon tekking, so we wanted to explore what it is, why people are doing it, and how you can stay safer if you’re trying it out.
What New Zealanders are Googling about: Shrooms
This week we’re starting a new series of articles where we answer the most common questions New Zealanders are asking Google about drugs.
Blue meanies and gold tops: Shroom safety tips from an ecologist
It's getting dark early, the days are getting colder, and it’s been raining. If all that rain has you thinking about foraging for magic mushrooms, the first thing we’d tell you is don’t go it alone – find someone who can help identify your shrooms.